Hi, it's been a while since I've posted, but I do check back every now and again to see if people are posting about
joint pain, so I wanted to reply to this post just to give you all something else to consider and raise awareness..not to scare you. This is one of the extremely frustrating things about
IBD. The joint pain can come from the disease itself, from the medications, or from one of the side effects from all of the drugs that an IBD patient must take. I'm well aware of the affects of stress and anxiety on a person who has IBD, but knowledge is key to becoming your own best advocate for good healthcare, so, please take this for what it is, an attempt to raise awareness and not to upset anyone or cause panic. I wish we'd had this information when my daughter first became ill with UC...maybe I'd have been able to ask more questions of her doctors and asked about
ways to protect her bone health.
My daughter had a particular nasty attack of UC that sent her to jpouch surgery within 3 months of getting it. She spiraled out of control and became refractory to all drug treatment. During that time, the highest dose of Prednisone that she was on was 90mg a day of IV solumedrol. Roughly a year later, she started having knee pain/swelling and a clicking noise when she'd sit or stand up. Her primary sent us for xrays which showed nothing. We then went to pt which didn't help. He then sent us to the rheumy whose tests all came back neg for RA and Lupus and vit D levels were fine. "Just in case," she sent her for an MRI which showed "bone infarcts." That's when our world started to spin out of control...again.
Long story short, she's been diagnosed with Osteonecrosis (aka Avascular Necrosis) meaning "bone death." After finding out that this disease does not show up in xrays early on, I found an orthopedic surgeon who specializes in treating this disease. He recommended aggressive MRI of all major joints because of the Prednisone use, and it was after all of those MRI's that we now know that she has it in her right shoulder, both elbows, both wrists, both knees, and both ankles. So far, her hips have come back negative but are being monitored with MRI. We were/are devastated. We feel that we were not warned, and what warnings are there on the pharmacy monograph allude to Osteoporosis which is bone loss not bone death. The medical community has known for over 30 years that this drug causes this disease..and if you are one of the unlucky ones to get it, you are considered collateral damage by the medical and legal professions. This disease affects over 7,000 people a year as a result of Prednisone use and is not talked about
enough. People should be warned so that when/if their joints start hurting, if they've been treated with steroids, they should insist on having an MRI which will either confirm or put your mind at rest. Early treatment can halt the progression of this disease and prevent the collapse of your bones if you have it.
Please don't shoot the messenger...she was where you all are at one time trying all of the different medications, supplements, diets and various other treatments. I gained so much knowledge, caring and support from the members of this site and have only admiration for all who struggle with UC or Crohn's. I wish you all well and hope that your next remission is just around the corner and if you're in remission...I hope that your days are filled with joy.
20 yo daughter w/ Pancolitis
Step 1 colectomy/jpouch creation 11/27/06
Step 2 takedown 2/9/07
VSL #3 DS
21 yo Daughter diagnosed with right shoulder,
bilateral elbow, bilateral knee, and bilateral ankle avascular necrosis